FDA says no codeine or tramadol for kids under 12 - Novusdetox

Talk to a Detox Advisor

FDA says no codeine or tramadol for kids under 12

The US Food and Drug Administration has tightened restrictions on two opioids, codeine and tramadol, that are widely-used to treat colds, coughs and pain in kids.

Children under 12 should receive no codeine or tramadol at all, the new ruling says. Teenagers 12 to 18 years should be screened for contraindications before prescribing either drug for any reason.

Codeine has been used for coughs, colds and congestion for decades, and is still available over the counter (no prescription required) mixed into cough medicines such as Robitussin. Tramadol is widely used as a pain reliever and it does require a prescription.

“Single-ingredient codeine and all tramadol-containing products are FDA-approved only for use in adults,” the FDA said in its announcement. “We are also recommending against the use of codeine and tramadol medicines in breastfeeding mothers due to possible harm to their infants.”

Strong warnings added to labels

The new regulations call for changes to the labels for both drugs. The FDA says that labels for products containing codeine and tramadol are to be revised as follows:

  • FDA’s strongest warning, called a Contraindication, to the drug labels of codeine and tramadol alerting that codeine should not be used to treat pain or cough and tramadol should not be used to treat pain in children younger than 12 years.
  • A new Contraindication to the tramadol label warning against its use in children younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids.
  • A new Warning to the drug labels of codeine and tramadol to recommend against their use in adolescents between 12 and 18 years who are obese or have conditions such as obstructive sleep apnea or severe lung disease, which may increase the risk of serious breathing problems.
  • A strengthened Warning to mothers that breastfeeding is not recommended when taking codeine or tramadol medicines due to the risk of serious adverse reactions in breastfed infants. These can include excess sleepiness, difficulty breastfeeding, or serious breathing problems that could result in death.

Danger was known for decades

The FDA says it has received “adverse event reports” for “several decades” that include more than two dozen deaths. The agency reviewed codeine adverse reports from January 1969 to May 2015 and “identified 64 cases of serious breathing problems, including 24 deaths with codeine-containing medicines in children younger than 18 years.”

For tramadol in children younger than 18 years, from January 1969 to March 2016 there were nine cases of serious breathing problems that included three deaths.

“The majority of serious side effects with both codeine and tramadol occurred in children younger than 12 years,” the FDA said, “and some cases occurred after a single dose of the medicine.”

The FDA did begin to do something about the situation back in 2013. Warnings were issued for pediatric use of codeine and tramadol, and a warning was added to codeine labels to never prescribe codeine to children of any age for the pain following tonsillectomy or removal of adenoids. It did not warn of such use for tramadol.

In 2015, the agency issued two warnings about the risk of serious breathing problems among a minority children who are “ultra-rapid metabolizers” of codeine and tramadol – the drugs become active in their systems faster than normal. Because of this they are at immediate risk of dangerous breathing problems and potential overdose. The problem has been that no one has any way of knowing if a child is an “ultrametabolizer.

At that time the FDA said it would investigate the situation further, and it appears that the review of adverse events has led to these new regulations.

The FDA warns everyone to watch closely for signs of breathing problems in a child of any age who is taking these medicines or in infants exposed to codeine or tramadol through breast milk.

These signs include:

  • slow or shallow breathing
  • difficulty or noisy breathing
  • confusion
  • more than usual sleepiness
  • trouble breastfeeding

“If you notice any of these signs, stop giving the medicine and seek medical attention immediately by going to an emergency room or calling 911,” the FDA said.

The new warnings are too late to save the kids who were given these opioids in good faith by doctors and parents and wound up injured or killed. But we can all pay closer attention to what medicines we’re feeding our kids, and keep opioids and other drugs locked up and out of reach.

For its part, the FDA says it is continuing its investigation into the safety of these drugs, and that it could lead to more regulations for over-the-counter cough and cold meds containing codeine.

There is hope for a new life. Call to speak to one of our experienced & caring detox advisors today!

Recent Blog Articles

Benzodiazepines…

Benzodiazepines (“Benzos”) are drugs that were first marketed in the 1960’s for the treatment of insomnia, anxiety, seizures,… Learn more.

Novus Medical Detox Center Acc…

TAMPA, FL: Novus Medical Detox Facility of Pasco County, Florida (http://novusdetox.com) is accepting methadone users on high dosages for methadone… Learn more.

White House event celebrates 2…

Christina Huffington was only 16 when she did her first line of cocaine. In almost no time, it seemed, she was buying and snorting the drug… Learn more.
Email Us

message
SUBSCRIBE to our weekly newsletter